News

Ranitidine recall update (18/11/19)

The availability of ranitidine is now extremely limited and famotidine is currently only funded for hospital use. PHARMAC is actively trying to source an alternative H2-antagonist (likely famotidine) to fund for community patients and have suggested it may be available on 1st Dec 2019. However, they will notify health professionals and update the online Schedule when an alternative is officially funded.

See Medsafe’s statement for more details on the product recall – https://www.medsafe.govt.nz/safety/Alerts/MedicinesAndNDMA.asp 

 

Alternative management options are limited:

Gastroesophageal reflux disease (GORD):

  • consider trialling cessation of H2-antagonist therapy
  • lifestyle modification (e.g. avoiding foods that trigger symptoms, such as alcohol and caffeine)
  • antacids e.g. aluminium (e.g. Alu-tab 600 mg tablets – fully funded).
  • alginates (Gaviscon Double Strength®tablets and Acidex® liquid – partially funded)
  • proton-pump inhibitors – omeprazole, pantoprazole and lansoprazole are all fully funded. Also suitable to use in pregnancy.
  • See HealthPathways for more guidance https://canterbury.communityhealthpathways.org/24341.htm  (Canterbury only)

Treatment options for patients who do not tolerate proton-pump inhibitors (e.g. due to hyponatraemia) are very limited. Famotidine and cimetidine can be procured via usual pharmaceutical suppliers if a patient is willing to self-fund; however, these are expensive. Application for funding via a Named Patient Pharmaceutical Assessment (NPPA – https://www.pharmac.govt.nz/tools-resources/forms/exceptional-circumstances/nppa-tips/) could be considered.

 

Chronic urticaria: 

Withdrawal of dosulepin (dothiepin) and doxepin from New Zealand

Two tricyclic antidepressants (TCAs), dosulepin (dothiepin) and doxepin will no longer be available in New Zealand.

When transitioning patients to alternatives, consider:

  • Is a TCA still appropriate? TCAs are associated with a higher risk of adverse outcomes in people with cardiovascular disease and older adults.
  • Individual psychiatric history. Switching therapy increases the risk of relapse of mental illness and psychosocial support and/or referral may be needed.
  • Antidepressant discontinuation syndrome. TCAs are associated with discontinuation symptoms, particularly if stopped abruptly after more than 4 weeks of regular use.
  • Individual TCAs are not dose equivalent. Dose titration may be needed when switching to another TCA.
  • Dosulepin (dothiepin) and doxepin are sedating antidepressants, switching to a less-sedating antidepressant (e.g. SSRI, nortriptyline) may cause sleep problems.

For general information on switching antidepressants, discontinuation symptoms and their relative adverse effects see nzf.org.nz/nzf_2225. Health professionals are also welcome to contact our service for more specific or detailed advice on switching therapy.

Notifications from PHARMAC regarding the withdrawal of these medicines:

Pregabalin is now fully funded

Pregabalin is a gabapentinoid that is now fully funded and indicated as an option for patients with neuropathic pain, as well as focal seizures and generalised anxiety (unlicensed). Pregabalin may offer advantages over gabapentin in patients where adherence to a three-times-daily regimen is problematic or where gastrointestinal absorption may be impaired. The efficacy of gabapentinoids should be reviewed after initiation and dose escalations, as many patients obtain minimal benefit but experience adverse effects. Gabapentinoids also have the potential to be abused. For more information, see the bulletin published by the CDHB Analgesic Stewardship Committee on our website.